Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 1, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jan 10, 2000, 8:59 AM EST for Florence County, South Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jan 10, 2000, 8:59 AM EST (13:59 UTC)
- Expired
- Jan 10, 2000, 9:30 AM EST
- In force
- 31 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Florence County, SC
The radar
The Columbia radar (KCAE), 123 km from the middle of the area, began a volume at 13:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 2.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1140 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
346
WUUS52 KMHX 101403
SVRILM
SCC041-101430-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
859 AM EST MON JAN 10 2000
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FLORENCE COUNTY IN NORTHEAST SOUTH CAROLINA
* UNTIL 930 AM EST
* AT 858 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF TIMMONSVILLE...
OR OVER FLORENCE...MOVING EAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CLAUSSEN AT 905 AM EST
PAMPLICO AT 910 AM EST
EFFINGHAM AT 910 AM EST
YOU CAN EXPECT INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.
LAT...LON 3418 7987 3411 8004 3391 7994 3378 7939
3430 7966
$$
DRH/DCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 2:38 AM EST, 6 hours 21 minutes earlier.
Area forecast discussion, Jan 10, 2:38 AM EST, 6 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 238 AM EST MON JAN 10 2000 VIGOROUS SHORT WAVE OVER THE MID MISSISSIPPI VALLEY FORECAST TO BECOME NEGATIVELY TILTED AS IT RACES NORTHEAST TODAY. IN A DYNAMIC SENSE...THE ATMOSPHERE OVER THE FORECAST AREA WILL BE QUITE ENERGETIC THIS AM WITH FORECAST WIND SPEEDS AT H8 EXPECTED TO REACH 50 TO 60 KT. PERHAPS THE ONLY LIMITATION FOR SEVERE WEATHER POTENTIAL IS INSTABILITY WITH FORECAST CAPES EXPECTED TO BE IN THE 500 TO 1000 J/KG RANGE. IT APPEARS THOUGH THAT DYNAMICS ARE SUFFICIENTLY STRONG TO WARRANT SOME MENTION OF SEVERE POTENTIAL IN THE ZFP. IN TERMS OF TANGIBLE WEATHER...AN ACCELERATION TO THE CURRENT ZFP APPEARS TO BE IN ORDER WITH ALL MODELS INDICATING THAT THE PRECIP SHOULD END IN THE 18-21Z TIME FRAME. HIGH TEMPERATURE FORECASTS WILL BE BIASED TOWARD THE FAN. FWC NUMBERS LOOK VERY UNREASONABLE WITHOUT MUCH SUN EXPECTED TODAY AND NO READILY IDENTIFIABLE SOURCE OF SUCH WARM AIR APPARENT IN PRESENTLY OBSERVED DATA. WILL GO MOSTLY CLEAR TONIGHT AND PARTLY TO MOSTLY SUNNY ON TUESDAY. GUIDANCE NUMBERS CLOSE AND LOOK REASONABLE. CWF: SURFACE WIND PROGS INDICATING 30 TO 35 KT THIS AM. THIS FACT AND THE EXPECTATION OF A LINE OF STRONG TO SEVERE STORMS PASSING THROUGH THE COASTAL WATERS THIS AM JUSTIFIES RAISING A GALE WARNING FOR THE WATERS. WEST WINDS OF 25 KT TONIGHT ARE EXPECTED TO DECREASE TO 15 TO 20 KT BY TUESDAY. SEAS IN THE OUT PERIODS WILL BE ADJUSTED DOWNWARD WITH ALMOST DIRECT OFFSHORE FLOW EXPECTED. PRELIMINARY CCF... ILM TU 071/045 067/039 067 31+-0 FLO TU 070/044 068/037 068 31+00 MYR TU 069/045 067/040 067 31+-0 .ILM...GALE WARNING SURF CITY NC TO SOUTH SANTEE RIVER RIVER SC. RAN
In the hours before
Special weather statement, Jan 10, 4:10 AM EST, 4 hours 49 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-101700- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 410 AM EST MON JAN 10 2000 ...A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN NORTH CAROLINA THROUGH EARLY AFTERNOON... WARM...MOIST AIR CONTINUES TO STREAM INTO EASTERN NORTH CAROLINA THIS MORNING AS A WARM FRONT LIFTS NORTH OF THE AREA. INSTABILITY WILL INCREASE THROUGH THE MORNING HOURS IN ADVANCE OF A COLD FRONT CURRENTLY MOVING THROUGH TENNESSEE VALLEY. THE COMBINATION OF THE INSTABILITY AND STRONG WINDS IN THE UPPER ATMOSPHERE WILL PRODUCE A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN NORTH CAROLINA. THE MAIN THREAT OF SEVERE WEATHER WILL BE WIND GUSTS IN EXCESS OF 58 MPH. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE BETWEEN 6 AM AND 2 PM TODAY. ACTIVATION OF THE SKYWARN SPOTTER NETWORK MAY BE REQUIRED THIS MORNING OR EARLY AFTERNOON. CONTINUE TO MONITOR THE EVOLVING WEATHER CONDITIONS VIA LOCAL MEDIA OR NOAA WEATHER RADIO TODAY. BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD THREATENING WEATHER MOVE INTO YOUR AREA. COLLINS
Special weather statement, Jan 10, 4:20 AM EST, 4 hours 39 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034- 039-046-101630- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 420 AM EST MON JAN 10 2000 THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN NORTH CAROLINA THROUGH TUESDAY MORNING. HAZARDOUS WEATHER... A FEW SEVERE THUNDERSTORMS WITH DAMAGING WIND ARE POSSIBLE THROUGH MID AFTERNOON TODAY. SKYWARN SPOTTERS... NETWORK ACTIVATION MAY BE REQUIRED. SYNOPSIS...A STRONG UPPER LEVEL DISTURBANCE AND AN APPROACHING COLD FRONT WILL INTERACT WITH WARM...HUMID AIR TO PRODUCE SHOWERS AND THUNDERSTORMS TODAY. A FEW THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING WIND. THE MAIN THREAT HOURS ARE FROM J<UST AFTER DAYBREAK THIS MORNING THROUGH MID AFTERNOON. RAN
Nearby
Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.